Virginia, 2021

Flash Flooding and Flooding in Virginia, August 16 to 17, 2021

August 16 to 17, 2021 · NWS LWX · 4 events in 4 counties and zones

A boundary remain draped overhead while a deep southerly flow ushered in plenty of moisture. Showers and thunderstorms resulted in heavy rainfall that led to instances of flooding and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A boundary remain draped overhead while a deep southerly flow ushered in plenty of moisture. Showers and thunderstorms resulted in heavy rainfall that led to instances of flooding and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 16, 2:32 PM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 16, 2:32 PM EST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
332 PM EDT Mon Aug 16 2021

.SYNOPSIS...
A warm front will slowly advance north across the region through
Tuesday. The remnants of Fred will then cross the area Wednesday
into early Thursday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Latest analysis depicts a stalled front beginning to lift north
across central Virginia. A cool Canadian high pressure is
centered over northern New England, while a warm, humid Bermuda
high is off the Carolina coast. Tropical Storm Fred is
approaching the Florida panhandle. Aloft, upper level ridge is
co- located with the surface Bermuda high, with a broad trough
over the mid and upper Mississippi Valley. A shortwave is
passing northeastward over the upper Ohio Valley.

Scattered showers continue across the area this afternoon, but
are concentrated more in two zones. The first is across
southeast Virginia in a bulge of higher dewpoints near the
surface front. This activity will be lifting north toward the DC
metro, but may tend to lose intensity over time due to
decreasing instability with northward extent. Given the
expectation of scattered and less intense rain rates, canceled
the previous Flash Flood Watch early. The second focus is along
the spine of the Appalachians closer to the shortwave energy and
inverted surface trough. There has been a consistent high QPF
signal in this area, and storm motions decrease along with
potential for training along the terrain this evening. However,
instability is somewhat limited, and with slightly lower
precipitable water values, modeled rain rates are not excessive
but could add up over a number of hours. This area has been very
dry, so as long as the duration is more prolonged, the ground
should be able to handle it. Evening shift will be monitoring
trends.

Tonight, the front will continue its slow march back north, and
additional shortwave energy will move across the region.
Elevated instability may work back to the north as well.
Therefore, showers and some thunderstorms could continue, with
possible emphasis across northern areas due to the position of
the boundary and proximity to mid level forcing. Locally heavy
rain may still be a threat due to the moist atmosphere, though
signal for more intense rates begins to decrease after midnight.
Clouds will lower and there could be some reduced visibility,
especially on the ridges. Lows will be in the upper 60s to mid
70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
The warm front should lift further north of the area on Tuesday,
though some models indicate heavier rain lingering during the
morning hours in northeast Maryland before it does so.
Otherwise, the mid level ridge pushes westward and brings in
a mid level dry slot. Overall, this should allow for lower rain
chances, though a few showers and storms will remain possible
about. Some filtered sun is possible, especially east of the
Blue Ridge, which will help temperatures warm into the mid 80s
and allow some slightly stronger instability to build.
Therefore, if thunderstorms do develop, they would have a better
chance of becoming strong with modest shear aloft, though poor
lapse rates will likely be a limiting factor. Locally heavy rain
and flooding potential will still be a possibility as well.
Showers may be a bit more common closer to the Appalachians due
to additional vorticity advection aloft, but there have been
some decreases in rain potential there as well.

Eye then turn to the remnants of Fred. Track and speed are
somewhat divergent in model guidance still, though the general
consensus is a path near or west of the Appalachians later
Tuesday night and then advancing through Pennsylvania by
Wednesday or Wednesday night. The speed of the system as well as
how much rain falls over the next 24 hours will play a factor in
the flood risk, though in general that threat increases with
westward extent. A more eastward track could put the urban areas
at risk too. There will also be a lot of wind shear associated
with the system, so there could be a risk of severe
thunderstorms and even tornadoes depending on how the systems
evolves. Temperatures will likely be modulated by the amount of
cloud cover, with highs in the lower to mid 80s and lows in the
upper 60s/lower 70s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Our region will be positioned between an upper level low over the
upper midwest and an upper high along the east coast on Thursday.
The positioning of these two systems will funnel the remnants of
tropical Storm Fred northeastward toward New York and New England. A
weak westerly flow at both the surface and at 850 will usher in a
brief lull in widespread precipitation on Thursday. Afternoon
temperatures will be mild in the mid 80s with overnight lows in
the 60s and lower 70s. A shortwave is forecast to move through the
flow bringing the return of precipitation to our region late
Thursday night and into Friday.

The upper level low off to the northwest is forecast to be absorbed
into a trough building over the upper plains. Showers and isolated
thunderstorms will continue to be a threat Friday through this
weekend as the trough axis over the plains builds down over
our region. The surface flow is expected to remain light and
variable through this period which should prevent deep warm air
advection and limit surface high temps to the mid to upper 80s.
The main story through this weekend will be continued chances for
showers along with an isolated threat for thunderstorms.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
A warm front will continue moving north across the region into
Tuesday. Showers and scattered thunderstorms will result in
brief vsby reductions but will be difficult to time more than an
hour in advance. Highest chance for thunderstorms appears to be
at DCA and CHO and perhaps MRB this evening, so only included a
mention at these locations for now. MVFR ceilings will try to
improve to VFR for a time this afternoon. However, clouds will
likely lower again tonight, with fairly high probabilities of
IFR affecting most terminals. Off and on showers and perhaps a
thunderstorm will remain possible through the night. Conditions
likely improve as the warm front pushes further north Tuesday
into Wednesday, but reduced conditions again likely Wednesday
into Wednesday night as Fred's remnants pass the area with
potentially heavy rain.

Winds should become light and variable behind the exiting Tropical
Storm Fred. Showers from a nearby upper trough axis will be possible
Thursday through this weekend bringing continued chances for subVFR
conditions.

&&

.MARINE...
As a warm front lifts north tonight, southeast to southerly
winds may come close to Small Craft Advisory criteria around
southern Maryland, but confidence is too low for a headline at
this time. The warm front will lift north Tuesday, leading to
lighter winds, although there could be a gusty thunderstorm
during the afternoon or evening. Tuesday night, southerly
channeling looks likely to increase as the front clears the
area, potentially resulting in SCA conditions for portions of
the waters. Elevated winds may continue Wednesday and Wednesday
night as the remnants of Fred pass near the area. Strong
thunderstorms could also occur depending on the track.

Winds are expected to become light and variable by the end of this
week with subSCA conditions expected Thursday and Friday.

&&

.TIDES/COASTAL FLOODING...
Developing southeasterly easterly flow as a warm front pushes
north across the region will result in increasing water levels.
Sensitive locations like Annapolis and DC SW Waterfront may be
very close to minor flood stage tonight, but confidence is low.
Southerly flow associated with the remnants of Fred will
further exacerbate water level rises. This may result in
additional minor flooding at sensitive sites Wednesday night.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...JMG
AVIATION...ADS/JMG
MARINE...ADS/JMG
TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, Aug 16, 11:03 AM EST, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1203 PM EDT Mon Aug 16 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-171615-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1203 PM EDT Mon Aug 16 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

Isolated instances of flooding are possible this afternoon and
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional periods of heavy rain and flooding are possible from
tropical moisture Tuesday through Thursday due in part to the
remnants of Fred.

Isolated severe thunderstorms are possible Wednesday and Wednesday
night in association with Fred.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary over the next several days.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-171615-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1203 PM EDT Mon Aug 16 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

Isolated instances of flooding are possible this afternoon and
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional periods of heavy rain and flooding are possible from
tropical moisture Tuesday through Thursday due in part to the
remnants of Fred.

Isolated severe thunderstorms are possible Wednesday and Wednesday
night in association with Fred.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary over the next several days.

MDZ001-501-502-VAZ503-504-WVZ501>506-171615-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1203 PM EDT Mon Aug 16 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

Isolated instances of flooding are possible this afternoon and
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional periods of heavy rain and flooding are possible from
tropical moisture Tuesday through Thursday due in part to the
remnants of Fred.

Isolated severe thunderstorms are possible Wednesday and Wednesday
night in association with Fred.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary over the next several days.

The radar

The Sterling radar (KLWX), 43 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Alexandria (C)

When
August 16, 6:00 PM EST to 6:25 PM EST
Where
Alexandria (C) County, 2.47 mi ESE of Alexandria to 2.02 mi ESE of Alexandria
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.803, -77.039

Water was estimated to be about two to three feet deep on King Street.

Flood, Harrisonburg (C)

When
August 16, 6:45 PM EST to 8:45 PM EST
Where
Harrisonburg (C) County, 0.93 mi NNE of Harrisonburg to 0.9 mi NNE of Harrisonburg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.463, -78.865

There were reports of high water around the 900 Block of North Liberty Street.

Flood, Loudoun

When
August 16, 10:35 PM EST to August 17, 12:35 AM EST
Where
Loudoun County, 0.36 mi NE of Taylorstown to 0.34 mi NE of Taylorstown
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.254, -77.576

Taylorstown Road was closed both ways around between Loyalty Road and Downey Mill Road.

Flash Flood, Fairfax

When
August 16, 11:17 PM EST to August 17, 1:15 AM EST
Where
Fairfax County, 0.39 mi NE of Franklin Park to 0.35 mi ENE of Franklin Park
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.923, -77.144

VA-689 Chesterbrook Road was closed at Little Pimmit Run.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980410, 980412, 980413, 980411.